Alabama, 2002

Hail in Alabama, August 20, 2002

August 20, 2002 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 20, 9:25 AM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 20, 9:25 AM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1025 AM CDT TUE AUG 20 2002

HAVE JUST SENT UPDATED ZONES TO REMOVE FOG ADVISORY.  SPC IS
EXPECTED TO UPDATE FORECAST ARE TO SLIGHT RISK.  THE TWO AREAS OF
CONCERN ARE THE RESIDUAL TROUGH OVER SOUTH CENTRAL ALABAMA...AND
HAVE UPPED POPS TO LIKELY ACROSS CENTRAL AREAS.  ALSO LOOKING AT
BOUNDARY FROM MCS MOVING ACROSS NORTHERN PORTIONS OF FORECAST AREA.
EXPECT REPEAT OF YESTERDAY WHERE ONCE CONVECTION BEGINS CELLS WILL
APPROACH STRONG TO SEVERE LIMITS.  HAVE LEFT SEVERE WORDING OUT FOR
THE TIME BEING...WILL TRY TO GET A HANDLE ON DEVELOPMENT AND ISSUE
LATER UPDATE AROUND NOON.

83
.BHM...NONE.

In the hours before

Special weather statement, Aug 20, 11:32 AM CST, 2 hours 23 minutes before
ALZ001>050-201830-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1232 PM CDT TUE AUG 20 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A VERY MOIST AND UNSTABLE ATMOSPHERE REMAINS ACROSS NORTH AND
CENTRAL ALABAMA TODAY. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED THROUGH THE EARLY EVENING HOURS. SOME OF
THESE STORMS COULD BECOME SEVERE...WITH THE THREAT OF DAMAGING
WINDS...LARGE HAIL...AND LOCALIZED HEAVY RAIN. THE STORMS SHOULD
SLOWLY DIMINISH DURING THE EVENING HOURS.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR
POSSIBLE ACTIVATION THIS AFTERNOON THROUGH EARLY EVENING.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...4
BIRMINGHAM...4
MONTGOMERY...4

The radar

The Northeast Alabama radar (KHTX), 53 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Madison

When
August 20, 1:55 PM CST
Where
Madison County, Huntsville
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
34.733, -86.617

Quarter size hail was observed near the NASA Space Flight Center in Huntsville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313506.